In many cases all that is needed is some patience. After a rocky first few days many people's bodies calm down and metformin becomes quite tolerable.
If you are taking the regular form of Metformin with meals and still having serious stomach issues after a week of taking metformin, ask your doctor to prescribe the extended release form--metformin ER or Glucophage XR. The extended release form is much gentler in its action.
If that still doesn't solve your problem, there is one last strategy that quite a few of us have found helpful. It is to take your metformin later in the day, after you have eaten a meal or two. My experience with metformin--and this has been confirmed by other people--is that it can irritate an empty stomach, but if you take it when the stomach contains food it will behave.
There are some drugs where it matters greatly what time of day you take the drug. Metformin in its extended release form is not one of them. As the name suggests, the ER version of the pill slowly releases the drug into your body over a period that, from my observations, appears to last 8 to 12 hours. Though it is supposed to release over a full 24 hours, this does not appear to be the case, at least not with the generic forms my insurer will pay for.
Because there seems to be a span of hours when these extended release forms of metformin release the most drug into your blood stream, when you take your dose may affect how much impact the drug has on your blood sugars after meals or when you wake up.
For example, the version I take, made by Teva, releases most strongly in a period that starts 2 hours after I take it and continues strong over the next 8 hours. If I take my full 1500 mg dose first thing in the morning, my blood sugars at lunch will show the impact of the drug most strongly. Dinner will be slightly less affected--i.e. if I ate the same lunch and dinner I'd see slightly better numbers at lunch and I see the least impact on my next mornings fasting blood sugars.
If I take the same full dose at 2 PM I will see the strongest effect on my blood sugar after dinner, but I will see a lower fasting blood sugar the next morning than I would if I took the drug first thing in the morning. The trade off is that my breakfast blood sugar will be higher on that schedule if I eat any carbs.
Metformin also builds up a cumulative effect on your fasting blood sugar after you take it for a week. This effect is not dependent on when you take it. If you miss a dose you will probably see a small but immediate difference in your post meal blood sugars. But if your stop taking it for a week you will not only see that effect the day after you you stop it, you will also see a second notable increase in your fasting blood sugar and pre-meal blood sugar about a week later.
If you are taking metformin primarily to lower high morning fasting blood sugars, it may make sense to take your full dose right before bed--but the trade off will be that this timing of your dose may give you the weakest coverage before lunch and dinner, which may leave you with higher sugars for many hours of the day which counteract any advantage you might get from having lowered your morning reading.
Some people take half their metformin in the morning and half at night. That might give a more even effect throughout the day but because you smoothe out any peak in the drug's effect, you might see slightly higher meal time sugars than you would if you took it all at once.
Personally, I have learned after a lot of experimentation that taking all my metformin ER in a single dose at 2 PM gives me the most benefits. First of all it keeps me from having stomach discomfort, secondly it gives me a little boost with my dinner numbers, and finally it knocks a little bit off my morning reading.
Your results might be different, but you won't know what works for you unless you test different schedules.
If you want to change the time when you take your metformin there is one rule you must follow: Don't ever take MORE than your full prescribed dose during a 24 hour period.
If you take all of your metformin at 6 AM don't take any more until 6 AM the next day. If you have been splitting your dose and taking half at 6AM and half at 6 PM don't take a full dose of metformin until 6 PM the day after your last 6 PM dose.
You do not want to overlap your doses because you do not want to give yourself an overdose. Overdoses of metformin are very rarely life threatening--there is a case on record of someone surviving an overdose of 63,000 mg--but from personal experience I can tell you they are unpleasant and can make you feel very sick indeed. My old family doctor prescribed me an overdose years ago after he confused the top dose for the regular with the ER form--the regular can be taken in larger doses. It made me very ill though I was fine the next day.
Also, if you are testing a new dosing schedule, give it at least a week before you decide if it is working for you. That will let the long term blood levels stabilize.
Another helpful thing to know about metformin is that unlike many medications, it is not one that will cause rebound problems if you stop it abruptly. If you stop metformin all that will happen is that your blood sugar response will gradually go back to whatever it was before you started taking it. And you can start it back up at any time after that without any problems save the usual side effects people experience the first few days on the drug.
If you are not seeing the expected results from metformin, you may be taking one of the weaker generic forms. My experience and that reported by Dr. Richard K. Bernstein is that various generic brands of metformin vary greatly in their impact.
Many pharmacies will let you try a different generic brand if you want to try it. Dr. Bernstein recommends Glucophage, which was the original patented form of metformin prescribed before the generics came on the market. I haven't tried it so I can't say how useful it is. But if you have a choice, you might ask for it.
One last issue I haven never seen reported before is this. If you have trouble sleeping at night because you frequently have to get up to pee, it might be better to take your metformin before 3 PM because metformin may increase your need to pee at night. This is probably because the kidneys help remove it from the body and work harder in the 8 hours after you take the dose.